Alert archive / Washington / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 48, NWS Spokane, WA

July 12, 2006Adams County, Lincoln County, Washington

NWS Spokane, WA issued this severe thunderstorm warning at Jul 12, 2006, 5:05 PM PDT for Adams County, Lincoln County, Washington. It was in force for 55 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 12, 2006, 5:05 PM PDT (00:05 UTC)
Expired
Jul 12, 2006, 6:00 PM PDT
In force
55 min
Issued by
NWS Spokane, WA
Area
Counties, with a storm outline in the text

Counties Adams County, WA, Lincoln County, WA

The radar

The Spokane radar (KOTX), 65 km from the middle of the area, began a volume at 00:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 12, 5:49 PM PDTTSTM WND GST 405 S Edwall, WA
Jul 12, 5:50 PM PDTTSTM WND GST 60Davenport, WAWIND GUSTS EST AT 60 MPH WITH BLOWING DUST

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 45 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 0.1 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2006-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 64 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2006-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
64 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
1766 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS56 KOTX 130006
SVROTX
WAC001-043-130100-
/O.NEW.KOTX.SV.W.0048.060713T0005Z-060713T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPOKANE WA
505 PM PDT WED JUL 12 2006

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN ADAMS COUNTY IN EAST CENTRAL WASHINGTON
  LINCOLN COUNTY IN EAST CENTRAL WASHINGTON

* UNTIL 600 PM PDT

* AT 459 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 29
  MILES NORTHWEST OF RITZVILLE...OR ABOUT 26 MILES NORTHEAST OF MOSES
  LAKE...AND MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  7 MILES NORTHWEST OF ODESSA BY 515 PM PDT

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS

LAT...LON 4743 11784 4727 11784 4725 11797 4708 11797
      4697 11881 4699 11883 4708 11883 4749 11895
      4781 11838 4783 11832

$$

BT
--
2 follow-up statements
000 
WWUS56 KOTX 130024
SVSOTX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
523 PM PDT WED JUL 12 2006

WAC001-043-130100-
/O.CON.KOTX.SV.W.0048.000000T0000Z-060713T0100Z/
ADAMS WA-LINCOLN WA-
523 PM PDT WED JUL 12 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM PDT
FOR LINCOLN AND EASTERN ADAMS COUNTIES...

AT 516 PM PDT...THE RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS 
CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS 
OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 14 
MILES NORTH OF ODESSA TO RITZVILLE...OR ALONG A LINE EXTENDING FROM 
38 MILES NORTHEAST OF MOSES LAKE TO 42 MILES SOUTHWEST OF 
CHENEY...MOVING NORTHEAST AT 30 MPH. EARLIER...THE PUBLIC REPORTS 
INDICATED WIND GUSTS TO 60 MPH AND DIME SIZED HAIL NEAR WARDEN.

SEVERE THUNDERSTORMS WILL BE NEAR...
  MOHLER BY 535 PM PDT
  HARRINGTON BY 545 PM PDT
  CRESTON AND SPRAGUE BY 550 PM PDT
  DAVENPORT...LINCOLN AND EDWALL BY 600 PM PDT

LAT...LON 4746 11787 4730 11787 4728 11800 4711 11800
      4677 11839 4713 11857 4721 11873 4752 11895
      4784 11841 4786 11835

$$

FX
000 
WWUS56 KOTX 130044
SVSOTX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
540 PM PDT WED JUL 12 2006

WAC001-130050-
/O.CAN.KOTX.SV.W.0048.000000T0000Z-060713T0100Z/
ADAMS WA-
540 PM PDT WED JUL 12 2006

...THE SEVERE THUNDERSTORM WARNING FOR ADAMS COUNTY IS CANCELLED...

THE STORMS OVER ADAMS COUNTY HAVE WEAKENED BELOW SEVERE LEVELS. 

LAT...LON 4749 11789 4746 11786 4731 11786 4730 11797
      4727 11799 4727 11875 4753 11892 4784 11841
      4782 11839 4785 11834

$$

WAC043-130100-
/O.CON.KOTX.SV.W.0048.000000T0000Z-060713T0100Z/
LINCOLN WA-
540 PM PDT WED JUL 12 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM PDT
FOR LINCOLN COUNTY...

AT 533 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 10 MILES SOUTHWEST OF
CRESTON TO 10 MILES SOUTHWEST OF SPRAGUE...OR ALONG A LINE EXTENDING
FROM 48 MILES NORTHEAST OF MOSES LAKE TO 32 MILES SOUTHWEST OF 
CHENEY...MOVING NORTHEAST AT 30 MPH. THERE HAVE BEEN NUMEROUS  
REPORTS OF VERY LOW VISIBILITIES AHEAD OF THESE STORMS DUE TO 
OUTFLOW WINDS. 

SEVERE THUNDERSTORMS WILL BE NEAR...
  HARRINGTON BY 545 PM PDT
  CRESTON AND SPRAGUE BY 550 PM PDT
  DAVENPORT...LINCOLN AND EDWALL BY 600 PM PDT

PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG 
BUILDING BUT AWAY FROM WINDOWS. PERSONS DRIVING THROUGH EASTERN 
LINCOLN COUNTY SHOULD BE PREPARED TO ENCOUNTER A DENSE CLOUD OF DUST 
OUT AHEAD OF THESE STORMS. 

LAT...LON 4749 11789 4746 11786 4731 11786 4730 11797
      4727 11799 4727 11875 4753 11892 4784 11841
      4782 11839 4785 11834

$$

FX

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 4:20 PM PDT, 45 minutes earlier.

Area forecast discussion, Jul 12, 4:20 PM PDT, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
420 PM PDT WED JUL 12 2006

.SYNOPSIS...HIGH PRESSURE WILL THEN BEGIN TO STRENGTHEN...RESULTING
IN DRY CONDITIONS AND WARMING TEMPERATUERS THROUGH THE WEEKEND.

&&

.DISCUSSION...
TONIGHT THROUGH SATURDAY...UPPER LEVEL TROUGH SWINGING THROUGH THE
INLAND NORTHWEST TODAY. SOME LIGHT SHOWERS HAVE FALLEN ACROSS THE
AREA...BUT HAVE NOT FOUND ANYMORE THAN A TRACE OF PRECIP AT THE
ASOS SITES. RADAR SHOWING SOME HEAVIER SHOWERS MOVING INTO THE
PALOUSE AND EAST CASCADES NOW...AND EXPECT SOME MEASURABLE RAIN OUT
OF THAT. WATER VAPOR IMAGERY IS SHOWING A DEFINITE BACKEDGE TO THE
PRECIP. EXPECT THIS TO BE THROUGH EASTERN WA BY 00-01Z. WITH
INCREASED SOUTHWEST TO WEST WINDS...THINK DECREASING CLOUDS IS A
GOOD BET BEHIND THE PRECIP. QUESTION IS IF THERE IS ENOUGH
INSTABILITY TO POP SOME AFTERNOON CONVECTION. SATELLITE IS SHOWING
SOME CU POPPING ACROSS THE NORTH CASCADES AND AN ISOLATED STRIKE
CANNOT BE RULED OUT. AFTER 06Z SHOWERS AND CLOUDS WILL DECREASE.
TEMPS WILL BE COOLER THAN LAST NIGHT BECAUSE OF THE COOLER AIR
MASS OVER US...BUT WITH WINDS STAYING UP...IT WILL KEEP TEMPS FROM
DROPPING TOO MUCH. THURSDAY THROUGH SATURDAY WE DRY OUT AND START
TO WARM UP. UPPER TROUGH REMAINS OFFSHORE WHILE THE FOUR CORNERS
HIGH REMAINS STRONG...EACH DAY BRINGING WARMER TEMPERATURES
FURTHER NORTH. HAVE REMOVED ANY MENTION OF SHOWERS EXCEPT FOR FRI
AFTERNOON AS A WAVE CLIPS THE US/CANADIAN BORDER AND GFS IS
SHOWING SOME MID LEVEL MOISTURE MOVING THROUGH. OTHERWISE
TEMPERATURES RISING EACH DAY...HAVE BUMPED UP TEMPS A BIT FRI AND
SAT...SO THAT BY SATURDAY WE ARE ONCE AGAIN ABOVE AVERAGE FOR THIS
TIME OF THE YEAR. /KOCH

SATURDAY NIGHT THROUGH WEDNESDAY...MODEL GUIDANCE REMAINS IN
RELATIVELY GOOD AGREEMENT THROUGH MONDAY. CONFIDENCE WANES SLIGHTLY
MONDAY NIGHT THROUGH WEDNESDAY...AS THERE ARE SOME TIMING DIFFERENCES
BETWEEN THE GFS/ECMWF/CANADIAN MODELS. GFS ALSO HAS HAD SOME
CONSISTENCY ISSUES IN THE PAST 2-3 RUNS. BUT A FEW OVERALL POINTS CAN
BE DRAWN OUT...AND I/M STILL FAVORING THE GFS WHICH IS THE SLOWER OF
THE THREE MODELS (MINUS 06Z RUN). THE OVERALL PATTERN SHOWS A TROF
OFF THE COAST...NUDGING EAST THROUGH THE PERIOD...AND A FLAT RIDGE
INLAND. MINOR DISTURBANCES COME INLAND FROM THE LOW THROUGH MONDAY...
BUT MOST OF THE SUBSTANTIAL ENERGY STAYS NORTH. KEPT SLIGHT CHANCE
FOR THUNDER IN THE SOUTHEAST PORTION OF THE CWA SUNDAY AND MONDAY...
DUE TO WEAK WAVES AND SOME MID-LEVEL MOISTURE. THE OFFSHORE TROF
CONTINUES TO NUDGE CLOSER TO THE COAST INTO WEDNESDAY...WITH
PROGRESSIVELY STRONGER SHORTWAVES TRYING TO SLIP OVER THE AREA (AS
OPPOSED TO NORTH OF THE AREA). THIS IS TRANSLATED TO SOME SLIGHT
CHANCE POPS IN THE MOUNTAINS TUESDAY AND WEDNESDAY. TEMPERATURES
REMAIN ABOVE AVERAGE THROUGH PERIOD AND THE COOL DOWN NOT LOOKING
AS QUICK...DUE TO SLOWER EAST PROGRESSION OF OFFSHORE TROF. /JCOTE

&&

.AVIATION...VFR CONDITIONS THROUGH 00Z THUR. COLD FRONT PUSHES EAST
THROUGH COLUMBIA BASIN TOWARD KGEG/KCOE CORRIDOR...WITH SCATTERED
SHOWERS AND SOME TSRA.  BEST RISK FOR SOME STORMS NORTH AND WEST OF
KPUW THROUGH 04Z.  WINDS BLUSTERY THROUGH 06Z.  DECREASING CLOUDS
OVERNIGHT. /JCOTE

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        57  80  54  83  56  88 /  20   0   0   0   0   0
COEUR DALENE  56  79  51  82  54  86 /  20   0   0  10   0   0
PULLMAN        54  79  50  82  52  87 /  20   0   0   0   0   0
LEWISTON       62  89  60  92  63  96 /  20   0   0   0   0   0
COLVILLE       54  83  53  85  55  87 /  20   0   0   0   0  10
SANDPOINT      53  77  50  80  52  84 /  30  10   0  10   0  10
KELLOGG        52  82  50  85  54  87 /  20  10   0  10   0   0
MOSES LAKE     59  85  55  89  57  91 /  20   0   0   0   0   0
WENATCHEE      59  83  59  86  61  90 /  20   0   0   0   0   0
OMAK           56  84  54  87  56  90 /  20   0   0   0   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
WA...NONE.
&&

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 6:02 PM PDTSevere Thunderstorm WarningOTXLincoln, Spokane58 min
Jul 12, 6:58 PM PDTSevere Thunderstorm WarningOTXSpokane32 min

Nearby

Severe Thunderstorm Warnings in Washington, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.